Off-label gabapentin use was not associated with increased risk for drug-related poisoning among patients using buprenorphine for opioid use disorder (OUD), according to results of a study published in JAMA Psychiatry.
In the last decade, prescriptions of gabapentin have increased in the United States, in part due to off-label use for comorbid conditions or to manage the severity of withdrawal symptoms during the treatment of OUD. Recent trends have suggested that individuals with OUD who are prescribed opioid analgesics and gabapentin are at increased risk for adverse outcomes, including drug-related poisoning.
To assess predictors of off-label gabapentin use and poisoning risk, investigators from Washington University in St Louis, St Louis, Missouri performed this retrospective case-control study using data from the Merative MarketScan Commercial and Multi-State Medicaid Databases. Individuals (N=109,407) with OUD who initiated buprenorphine between 2006 and 2016 were evaluated for predictors of gabapentin receipt and drug-related poisoning event risk.
Of the individuals with OUD who initiated buprenorphine (mean age, 34.0 years; SD, 11.2), 54.9% were men, 77.1% were White, and 12.7% (n=13,933) received gabapentin within 90 days after buprenorphine initiation. Among this gabapentin and buprenorphine cohort, most individuals (58.7%) received a gabapentin dose of 900 mg/d or less.
Significant predictors for gabapentin receipt included:
- a Charlson comorbidity index of 2 or greater (adjusted risk ratio [aRR], 1.88; 95% CI, 1.73-2.03),
- neuropathic pain (aRR, 1.68; 95% CI, 1.52-1.85),
- sedative use disorder (aRR, 1.47; 95% CI, 1.33-1.62),
- alcohol use disorder (aRR, 1.45; 95% CI, 1.35-1.56),
- Stimulant use disorder (aRR, 1.28; 95% CI, 1.18-1.39),
- mood disorder (aRR, 1.44; 95% CI, 1.36-1.53),
- anxiety disorder (aRR, 1.39; 95% CI, 1.32-1.47),
- epilepsy (aRR, 1.34; 95% CI, 1.18-1.52),
- fibromyalgia (aRR, 1.30; 95% CI, 1.16-1.46),
- insomnia (aRR, 1.14; 95% CI, 1.05-1.24),
- individuals aged 30 years of age and older (aRR, 1.33; 95% CI, 1.28-1.37),
- and individuals who identified as women (aRR, 1.22; 95% CI, 1.18-1.27).
A drug-related poisoning event occurred among 31.3% of gabapentin recipients compared with 16.2% of those who did not initiate gabapentin. Although the proportion of these events was higher in gabapentin users, the investigators conducted within-person analyses that evaluated the association between days of gabapentin exposure and days of hospital admission due to drug-related poisoning following the initiation of buprenorphine treatment. In these adjusted analyses, person-days consumption of gabapentin was associated with a nonsignificant reduction in drug-related poisoning risk (odds ratio [OR], 0.98; 95% CI, 0.85-1.13). Additionally, drug-related poisoning risk was not significantly increased in either of the gabapentin doses of 900 mg/d or greater (OR, 1.06; 95% CI, 0.98-1.16) or 1800 mg/d or greater (OR, 1.06; 95% CI, 0.96-1.16). As anticipated, buprenorphine was associated with a 35% reduction in drug-related poisoning risk (OR, 0.65, 95% CI, 0.59-0.71).
Study authors concluded that “[G]abapentin was found to have no association with subsequent drug poisoning when received alongside buprenorphine for OUD.”
The major limitation of this analysis was the use of prescription claims as a proxy for medication consumption. Thus, the investigators were unable to directly account for or analyze prescription noncompliance and misuse.
Disclosure: Multiple study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of disclosures.
Ellis MS, Xu KY, Tardelli VS, Fidalgo TM, Buttram ME, Gracza RA. Gabapentin use among individuals initiating buprenorphine treatment for opioid use disorder. JAMA Psychiatry. Published online September 6, 2023. doi:10.1001/jamapsychiatry.2023.3145